Maine, 2024Flood in Maine, April 1 to 3, 2024
April 1 to 3, 2024 · NWS CAR · 1 event in 1 county or zone
A combination of heavy rain and snow melt led to minor flooding along portions of the Mattawamkeag River. The river crested less than a half foot above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of heavy rain and snow melt led to minor flooding along portions of the Mattawamkeag River. The river crested less than a half foot above flood stage. Minor flooding persisted into the morning of the 3rd. The flooding was minor...mostly impacting low land areas along the river. This was a continuation of flooding which began on March 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 31, 10:22 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 31, 10:22 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1122 PM EDT Sun Mar 31 2024
.SYNOPSIS...
High pressure will drift southeast of Nova Scotia through
Monday. A weak disturbance will slide southeast out of Quebec
into Maine on Monday night. A large storm system develops over
the Great Lakes on Tuesday. This system will give way to a new
low pressure along the east coast midweek and tracks north to
New England by late week.
&&
.NEAR TERM /THROUGH MONDAY/...
11:20 PM Update...The sky is clear across the area with temps
in the mid 20s north to the low and mid 30s Downeast. No
significant changes were needed to the forecast overnight.
Previous Discussion:
A weak ridge over New England with surface high pressure will
drift southeast of the Gulf of Maine tonight into tomorrow.
Clouds this evening will dry up as the 850mb moisture dries and
expecting a trend to mainly clear skies. Tonight, expecting
winds to relax and decouple in most locations across the north
and Central Highlands. Given the snowpack across the north
expecting temperatures to drop into the teens for most locations
from Moosehead to Baxter to the St. John Valley including the
North Woods and Route 1 corridor. Lows tomorrow will bottom out
in the 20-25F range across the Central Highlands to Greater
Bangor region and down into Interior Downeast including Calais.
Along the shore expecting lows in the mid to upper 20s. It will
be a good night for stargazing although on the chilly side...
Tomorrow, expecting a disturbance to track southeast from Quebec
into Maine during the afternoon. Expect a sunny morning to
become partly sunny in the afternoon into early evening.
Expecting isolated to scattered rain/snow showers to develop
across the Moosehead Region into the North Woods by late
afternoon and into the evening. Temperatures tomorrow are much
warmer across the area with the weak return flow on the backside
of high pressure. Expecting highs into the upper 40s to perhaps
a couple 50F readings across the Downeast Coast, Bangor Region
into the Central Highlands. Across the Moosehead Region to
Baxter up into The County expect low to mid 40s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Monday evening another piece of shortwave energy dives southeast
through Central Quebec into Northern Maine. Operational runs are
differing some with how much precip is available. Typically
these are generally moisture starved systems but GFS
operational is continuing to suggest up to 0.25" liquid which
seems too high for this type of system. This is potent energy so
expecting cloud cover for most locations with isolated to
scattered rain/snow showers becoming snow showers across mainly
the mountains from Moosehead to Baxter into the North Woods.
Mainly mostly cloudy across the area. Expect some clearing
across the north as the 500mb low tracks over the area with the
drying of the lower levels. Tue AM lows look to bottom out in
the upper teens to low 20s across the north, mid to upper 20s in
the Central Highlands & Moosehead Region with 30-33F lows along
the Downeast coast and Bangor region. Tuesday will feature that
shortwave being elongated over New Brunswick and Maine because
of the strong North Atlantic blocking (-NAO) which will keep
partly to mostly sunny skies. 500mb ridging axis works into
western New England which will keep the day as dry but moisture
advection aloft will turn skies milky by late day.
Tuesday night will remain dry with latest operational trends
showing stronger North Atlantic blocking than previously
expected. This trend has been noted so opted to back up POPs
into the day Wednesday keeping Tue Night mainly dry and mostly
cloudy. Winds will be northeast 5-15mph with cooler Maritime
air working into the area. Expect lows down in to the mid to
upper 20s with 30F at the shore and low 20s in the North Woods.
Wednesday remains such a model challenge with our large storm
system in the Great Lakes giving way to East Coast cyclogenesis
near the Delmarva Peninsula. Moisture will be pushing
northeastward into New England and likely southern Maine. At the
same time with strong North Atlantic blocking and surface high
pressure expecting dry air in the boundary layer to be pushing
southwestward into the CWA. Intially precip working northeast
will likely be Virga but the overall trend is increasing POPs
throughout the afternoon. Any precip will be light falling into
a dry and warmer boundary layer likely meaning rain/snow mix
Downeast and Central Highlands with perhaps snow north. Warmest
highs likely across the St. John Valley and Northeast Aroostook
where the sun holds on the most. Expect in there areas upper 30s
to around 40F. Otherwise mainly mid 30s across the Central
Highlands, Moosehead Region down to the Downeast coast. E-NE
winds will gradually increase throughout the day with some gusts
reaching 20-25mph by late day.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Low pressure developing along the East Coast will move towards
the Gulf of Maine to start the long-term period. Most of the
precipitation with this system will occur Wednesday night
through Thursday night. However, given the slow movement of this
system, some showery precipitation is likely to linger at least
through Friday. Significant impacts are possible with this
system. However, there is still a fairly large model spread with
the track of this system. This will have implications as to the
type and amounts of precipitation over the region.
The GFS and its ensembles remain the furthest north with this
system, tracking it close to the coast before slowly moving
eastward into the Gulf of Maine. This would bring heavy snow to
central and northern portions of the area, especially the
highlands. Snow would change to a rain/snow mix in the Bangor
region and Downeast, perhaps even to all rain at the coast. The
CMC and its ensembles are further south, tracking the system
eastward off of Cape Cod. This would bring the heaviest snow
from the Central Highlands southward, with only light snow in
the North. The 12z ECMWF and its ensemble suite trended closer
to the GFS, though still is not quite as far north.
Given the current state of model guidance, had enough confidence
to go with at least likely PoPs regionwide, with categorical
PoPs for Bangor and Downeast. Kept p-type all snow for central
and northern areas through Thursday night. Went with a mix of
rain and snow for Bangor and Downeast during the day Thursday to
account for track uncertainty as well as the higher early April
sun angle. P-type changes back to snow everywhere Thursday
night before tapering to snow showers by daybreak Friday. Snow
showers could mix with or change to rain showers regionwide on
Friday thanks to the lighter rates and temperatures rising above
freezing. The snow with this system will be of a heavy, wet
consistency, which could lead to power issues. Strong winds are
also possible with this system, but exact speeds will depend on
the track of the low.
The system will be slow to pull away to the east. Thus, not out
of the question a few snow showers could hang around Friday
night or even Saturday morning. Thereafter, high pressure will
build into the region. This will result in dry weather later
Saturday into Sunday with moderating temperatures.
&&
.AVIATION /04Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Northern Terminals...VFR tonight with mostly SKC, FVE
may see FEW050 on occasion. NW Winds relax and become light and
variable overnight. VFR conditions continue on Monday. NW winds
5-10kts.
Southern Terms...VFR with mostly SKC overnight. Winds relax and
become light and variable. For Monday, VFR cigs expected with
BKN040 potentially moving in to GNR down through the coast in
the afternoon. Light W winds becoming variable, eventually
shifting NE late.
SHORT TERM: Tue...VFR. N-NE winds less than 10kt.
Wed...VFR/MVFR. -RASN possible by late day. E winds 10-20kt.
Wed Night...MVFR/IFR with possible LIFR. -SN likely. NE winds
10-20kt with higher gusts possible. LLWS possible.
Thu...MVFR/IFR with possible LIFR. -SN north, -RASN south. NE
winds 15-25kt with higher gusts possible. LLWS possible.
&&
.MARINE...
NEAR TERM: Winds/seas below SCA conditions through the tomorrow
evening. Winds generally less than 20kts this evening from the
NW shifting S-SW tomorrow less than 15kts. Seas generally 2-4ft
this evening becoming 1-3ft tomorrow.
SHORT TERM: Winds/seas remain below SCA conditions through
Tuesday evening. Generally E-NE winds less than 15kts. Seas
mainly 1-2ft. Late Tue night into Wed AM as low pressure
deepens south of the waters expect E winds to rapidly increase
to SCA Wed becoming easterly Gales by Wed evening. Seas
generally 2-5ft Wed AM will build 6-9ft by late day. Easterly
Gales expected to last into Fri AM with gusts up to 45kt. Max
wave heights could reach 10-15ft on Thurs before slowly
subsiding into Fri. Winds return to SCA conditions on Fri.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...AStrauser/Sinko/Bloomer
Short Term...Sinko
Long Term...Clark
Aviation...AStrauser/Sinko/Sinko
Marine...AStrauser/Sinko/Sinko
Hazardous weather outlook, Mar 31, 2:15 PM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
315 PM EDT Sun Mar 31 2024
MEZ001>006-010-011-015>017-029>032-011915-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
315 PM EDT Sun Mar 31 2024
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Low pressure will impact the region late week bringing a chance for
heavy snow, rain, and possibly strong winds. Precipitation and snow
totals are still uncertain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-011915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
315 PM EDT Sun Mar 31 2024
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gale conditions are possible Wednesday afternoon into Friday
morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Penobscot
- When
- April 1, 12:00 AM EST to April 3, 2:00 AM EST
- Where
- Penobscot County, 2.74 mi SSE of Mattawamkeag to 1.84 mi E of Mattawamkeag
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.487, -68.319
Minor flooding along portions of the Mattawamkeag River affected mostly low land areas along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, April 1 to 2, 20241 death · 1 injured · $345,000 · EF1 · 12 events
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166436.